Funnel Cloud, Pocahontas
- When
- August 22, 4:47 PM CST
- Where
- Pocahontas County, 2.31 mi NNW of Havelock
- Reported by
- Law Enforcement
- Coordinates
- 42.860, -94.720
County dispatch relayed reports of a funnel cloud near Haverlock.
A weak shortwave moved across the state, and while CAPE values were bewteen 2000-3000 J/kg limited deep layer shear made it difficult for any significant convection to develop. Isolated storms developed across northern Iowa in the early evening, however they were unable to strengthen to severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak shortwave moved across the state, and while CAPE values were bewteen 2000-3000 J/kg limited deep layer shear made it difficult for any significant convection to develop. Isolated storms developed across northern Iowa in the early evening, however they were unable to strengthen to severe limits. With steep low level lapse rates and sufficient low level shear, storms did manage to develop two funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 1:51 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 251 PM CDT Sat Aug 22 2020 .DISCUSSION.../Tonight through Saturday/ Issued at 250 PM CDT Sat Aug 22 2020 The focus for the near-term is lingering convection this afternoon into the evening hours. Otherwise, the primary story is the long- duration heat next week with little relief until possibly Friday. This afternoon into tonight...weakening convection across the northeast where there is a little more deep moisture convergence present and very weak mid-level theta-e advection. MUCAPE values range from 2000-3000 J/kg but effective shear and lapse rates remain weak and as mentioned with the lack of significant forcing, expecting these storms to gradually wan into the early evening. The latest HRRR run does suggest a couple of isolated storm to trickle south and even possibly impact the DSM Metro, but much of the storm threat should diminish by 04-06z at the latest. Sunday through Thursday...It's gonna be HOT! The saving grace during this time frame is the lower dew points than what is typical for late August. Thus, the extreme heat index values are not anticipated. Still can't rule out the afternoon hours each day in a few locations getting close to 100 for a heat index, especially Monday with less mixing. Tuesday and Wednesday are forecast to be the hottest days, wrt temperatures. Good mixing each afternoon should help push temperatures well into the middle and upper 90s both afternoons. Other than the Des Moines Metro, there should be some overnight relief as lows barely dip into the upper 60s. The heat island effect looks to keep low temperatures in the 70s Tuesday night and Wednesday night and there might need a headline for the long duration heat for just the metro area. By Friday, models are in agreement with the upper ridge breaking down and conditions cooling off into next weekend. Precipitation chances however look fairly bleak as any significant moisture is being pinched off by the tropical remnants of Laura moving up through the Ohio Valley. Thus, unfortunately the drought conditions are likely to worsen/expand with this hot and dry week ahead. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 101 PM CDT Sat Aug 22 2020 Storm activity looks to continue over ALO and produce MVFR to IFR conditions through around 19z. Otherwise, expecting more VFR conditions through the TAF period. There remains low chances of storms late this afternoon and evening, but low confidence in spacial extent and thus no mention of TS attm. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 245 PM CDT Sat Aug 22 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 245 PM CDT Sat Aug 22 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated thunderstorms are possible at times through tonight. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Lee
The Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
2 funnel cloud. Local standard time, as filed.
County dispatch relayed reports of a funnel cloud near Haverlock.
Public report of a funnel cloud west of Pocahontas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908182, 908183.